Texas, 2021

Hail in Texas, April 27, 2021

April 27, 2021 · NWS LUB · 1 event in 1 county or zone

A broad upper level trough over the western US brought several days of scattered thunderstorms to the region. The first of these storms occurred on the afternoon of the 27th along a diffuse dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A broad upper level trough over the western US brought several days of scattered thunderstorms to the region. The first of these storms occurred on the afternoon of the 27th along a diffuse dryline. One storm became especially strong as it tracked across King County. This storm produced hail as large as baseballs near Grow (King County) damaging many storm chaser vehicles. This storm would go on to produce an EF-3 tornado in Knox County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 1:46 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 27, 1:46 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
246 PM CDT Tue Apr 27 2021

.SHORT TERM...
Not too many changes this afternoon from this mornings update.

Skies have begun clearing from west to east with the dryline now
just east of I27. First round of severe weather has begun to develop
along the dryline across the central Rolling Plains. As heating
continues the cap will erode further helping to increase
thunderstorm intensity. CAMs continue to show a CAPE and moisture
rich environment just to the east and southeast of the dryline. With
SPC meso analysis showing near storm dewpoints of 60F, ~1000J/kg to
~2000J/kg of MUCAPES and nearly 100 m^2/s^2 of 0-1 km of SRH. All
severe weather parameters remains possible as storms continue to
develop, intensify and move to the NE.

Our second round of severe weather also remains on track for later
this evening as the dryline surges back westward and meets up with
an approaching Pacific cold front. Upper support will continue from
the strong upper level jet streak accompanied by stronger MUCAPEs
(~1000J/kj-1500J/kg) and even more robust 0-3 SRH values and help
from a low level jet. In terms of impacts all elements will be at
play this evening into the overnight hours with with strong wind
gusts and severe hail being the most prevalent.

The WTM has been showing higher rain rates than expected with one
site accumulating over half an inch of rain in less than 15 minutes
from one storm. Should a storm remain over an area for an extended
period of time isolated flash flooding could be an issue with any
storm this afternoon, evening and overnight.

Lastly, as expected, the Red Flag Warning remains in track for the
western South Plains and extreme southwest Texas Panhandle.

.LONG TERM...
Upper level low pressure will be sliding just south of the area
Wednesday night and into at least early Thursday with cool air and
continued shower and low thunder chances with the available
instability indicating mostly "weak" storms by that point. And
shower chances will gradually edge further to the south. Beyond
then, the upper low appears may break off from the previously
slightly progressive flow, with the resulting pinched-off system
probably sagging through northern Mexico Friday. We will disregard
the outlier further north version of the latest NAM (for now) and
favor drying area-wide by late Thursday.

But the old upper low may yet return to the picture at least in
the form of a weakened and more dried-out upper trough eventually
ejecting through parts of Texas late in the weekend. This should
be dry and will be followed by strengthening west to southwest
flow and a substantial warm-up over the weekend in advance of
another western US upper trough swinging through the Rockies late
Sunday into early Monday and out through the high plains late
Monday it appears, though with significant solution spread. Dry
and mild west or northwest flow aloft should follow into the
middle of next week. RMcQueen

&&

.FIRE WEATHER...
Winds and RH still just shy of meeting Red Flag criteria for our
western counties this afternoon, but still expected. A Red Flag
Warning remains in effect. &&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027-
028-033-034-039-040.

&&

28/05
Hazardous weather outlook, Apr 27, 10:29 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1129 AM CDT Tue Apr 27 2021

TXZ021>044-281630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1129 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe weather is possible this afternoon and tonight generally
east of a Dimmitt to Brownfield line.

This afternoon...isolated to scattered thunderstorms may develop
along and east of the dryline with hail to 2 inches in diameter,
wind gusts to 65 mph, and isolated tornadoes all possible.

Across the western South Plains and extreme southwest Texas warm,
dry, and breezy conditions will be present. A Red Flag Warning is in
effect from 1 PM to 9 PM

Tonight...a second round of thunderstorms is expected to develop
along the retreating dryline is met by a Pacific front moving through
the area from the west. Thunderstorms will likely become more linear
in nature with some large hail and damaging winds possible. Isolated
flash flooding could also be an issue with slower moving storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...strong to possibly severe thunderstorms will persist along
the cold front across the eastern Rolling Plains. The main hazard
will be locally damaging wind gusts to 60 mph and localized flash
flooding.

Thursday morning...isolated thunderstorms will be possible early
in the morning into the early afternoon hours across the Caprock and
Rolling Plains, but the severe weather threat remains very low at
this time.

This weekend...elevated to near-critical fire weather conditions are
expected across the southwestern Texas Panhandle and South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

The radar

The Lubbock radar (KLBB), 138 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King

When
April 27, 2:14 PM CST to 2:18 PM CST
Where
King County, 1.14 mi SW of Grow to 1.37 mi ESE of Grow
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
33.811, -100.336

A NWS cooperative weather observer as well as numerous storm chasers reported hail up to baseball size near Grow and along US Highway 83 to the north and south of Grow. Many windshields and storm chaser vehicles were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946819.